INJECTING ORAL METHADONE!!!



I was contacted by email a little while ago, by a 4th year pharmacy student on a rotation at the Cincinnati Drug and Poison Information Center. He was submitting a case about a man who was injecting his oral methadone liquid intravenously. This resulted in severe aluminum toxicity. The director of the drug and Poison control center, Earl Siegel, remembered my organization and thought I might be interested. The student wanted to know if I would like a copy of the case report or a brief summary write up. I, of course, was interested as over the years I have heard of several MMT patients that have mentioned injecting their methadone.

Thanks to both Earl Siegel and the student that wrote this up, Greg Nocito!.....Carol





Aluminum Toxicity Following IV Use of Oral Methadone Solution


A 43-year-old male presented to a hospital with a fluctuating course of cognitive decline consisting of memory loss, difficulty writing, speech impediments, muscle jerking, lack of muscular coordination, and tonic clonic seizures over the preceding 3 months. His history included cocaine and heroin use. His current medications included oral methadone solution and lorazepam.

The patient had received methadone for at least 3-4 years, with doses of up to 170 mg daily. The methadone was dispensed with powdered Tang®, and was taken under supervision during the week with “carry-home” privileges on the weekend. He admitted to occasionally injecting the methadone solution intravenously. He described cooking the solution down in a metal pot. It was then injected intravenously. Based on this information more blood tests were done and he was found to have a blood aluminum level 60 times higher than a normal adult. Over the four year period that this man cooked his methadone the aluminum from the pot was combined with the solution. This resulted in a slow but very toxic build up of aluminum.

Treatment eventually was started and focused on chelation. Chelation is a medical treatment in which heavy metals are flushed from the bloodstream by means of a chemical compound that binds heavy metals, such as aluminum, iron, mercury or lead. This patient received intravenous chelation treatment over a period of 9 months and then eventually failed to follow-up. The patient had some improvement over the course of treatment but never returned to full functional status. At his last visit he still had difficulty walking and had speaking difficulties. This example illustrates the significant dangers of improperly using prescription medications for reasons other than their intended purpose.
(M. S. Friesen, R. A. Purssell, R. D. Gair. Aluminum Toxicity Following IV Use of Oral Methadone Solution. Clinical Toxicology, 44:307-314, 2006)


Greg Nocito is a 4th year PharmD student at The University of Cincinnati. and is currently on clinical rotations which consist of month long rotations at various pharmacy practice sites. He also has a B.S. in Marketing from Indiana University.












Copyright © 2005 BARBSHOL